Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 11, NWS Flagstaff, AZ

March 14, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 14, 2018, 3:39 AM MST for Coconino County, Arizona. It took effect at Mar 14, 2018, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 3:39 AM MST (10:39 UTC)
In effect from
Mar 14, 2018, 11:00 AM MST
Expired
Mar 14, 2018, 7:36 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS75 KFGZ 141039
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
339 AM MST Wed Mar 14 2018

AZZ004-006-007-142300-
/O.NEW.KFGZ.WI.Y.0011.180314T1800Z-180315T0400Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
339 AM MST Wed Mar 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MST
THIS EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM this morning to 9 PM MST
this evening. 

* TIMING...Strong winds will develop this afternoon and last
  through early evening.

* WINDS...Southwest 25 to 30 MPH gusting to 40 MPH.

* IMPACTS...Driving may become difficult for high profile
  vehicles. Consider securing loose outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
2 follow-up statements
209 
WWUS75 KFGZ 142128
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
228 PM MST Wed Mar 14 2018

AZZ009>014-016-017-039-040-150400-
/O.NEW.KFGZ.WI.Y.0012.180315T1800Z-180316T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
228 PM MST Wed Mar 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MST Thursday. 

* TIMING...Gusty winds will develop through the morning Thursday
  and persist into the early evening hours before diminishing.

* WINDS...Southwest 25 to 30 mph with gusts to around 45 mph.

* IMPACTS...Driving may become difficult for high profile 
  vehicles. Consider securing loose outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-006-007-150400-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-180315T0400Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
228 PM MST Wed Mar 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...Strong winds will persist through much of the evening
  hours.
 
* WINDS...Southwest 25 to 30 mph gusting to around 45 mph.

* IMPACTS...Driving may become difficult for high profile 
  vehicles. Consider securing loose outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
323 
WWUS75 KFGZ 150236
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
736 PM MST Wed Mar 14 2018

AZZ004-006-007-150345-
/O.CAN.KFGZ.WI.Y.0011.000000T0000Z-180315T0400Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
736 PM MST Wed Mar 14 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Flagstaff has cancelled the Wind
Advisory. 

Southwest winds from this afternoon have decreased to 15 to 25 mph
this evening and the Wind Advisory has been cancelled. Expect wind
speeds to stay about the same overnight, southwest 15 to 25 mph 
with gusts to 30 mph, as a cold front approaches the area.

$$

AZZ009>014-016-017-039-040-151200-
/O.CON.KFGZ.WI.Y.0012.180315T1800Z-180316T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
736 PM MST Wed Mar 14 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
THURSDAY...

* TIMING...Southwest winds of 15 to 25 mph overnight will 
  increase Thursday morning. Winds will persist most of Thursday 
  afternoon, before diminishing Thursday evening. 

* WINDS...Southwest 25 to 30 mph with gusts to around 45 mph.

* IMPACTS...Driving may become difficult for high profile 
  vehicles. Consider securing loose outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 13, 9:10 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Mar 13, 9:10 PM MST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
910 PM MST Tue Mar 13 2018

.SYNOPSIS...An active weather pattern expected through the rest
of the week and into the weekend as multiple weather disturbances
move off the Pacific. Expect windy and cooler temperatures, along
with a slight chance of showers, by Wednesday afternoon. Even colder
temperatures and a better chance of rain and snow arrive Thursday.
After a break Friday, windy and cold weather, with yet another
chance for rain and snow, arrive on Saturday.

&&

.DISCUSSION...An expansive eastern Pacific trough will break down
the s/wv ridge that was over the area today. IR satellite imagery
reveals plentiful moisture now streaming into central and southern
California, ahead of at least three s/wvs that will move through the
west coast trough into the weekend.

The first wave will move through southern Nevada Wednesday
afternoon, with lowering hghts and moist upslope flow developing
over Arizona. There should be just enough moisture and low-level
instability to generate a few showers from the Flagstaff area
northward by afternoon.

There will also be a fair amount of winds with this wave, with the
strongest gradients northwest of Flagstaff, in the cloudiest areas.
We think most zones will just below criteria for the day, with a few
outliers.

After a brief break Wednesday night, a stronger and colder s/wv will
take a track to the southeast of the first wave. This will bring
colder air and continued moist/upslope flow to our CWA, with a
better chance of rain and showers from the Mogollon Rim northward.
Models continue to waver a bit on this wave, but a trace to a few
inches of snow above 6000 feet looks reasonable at this time.

Cool and drier westerly flow arrives Friday, ahead of the third s/wv
due Saturday. This last wave now looks to be the sum of what might
have been a busy weekend. Most models agree that a more progressive
pattern will develop, with another round of light rain and snow
showers on Saturday, followed by slowly rising hghts and drying
later Sunday and Monday.

We will tweak the next few days forecast for POPs and winds, major
updates are not planned tonight.

&&

.AVIATION...For the 06Z package...Light winds and VFR conditions
can be expected across most of the region through this evening and
overnight. Gusty south-southwest winds will develop mid to late
Wednesday morning and speeds will increase through the afternoon
with sustained winds 15-20 kts and gusts of 25-30 knots for most
areas. After 16Z, areas of ceilings 3-4kft agl will develop over
higher terrain, with a low chance of light showers. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gusty southwest winds will develop Wednesday with a
slight chance of rain showers across the area. Colder temperatures
and a better chance of rain and higher elevation snow showers will
arrive Thursday, with gusty southwest wind continuing.

Friday through Sunday...Dry and seasonable conditions expected
Friday. The next system will move through the region over the
weekend, bringing a chance of rain and snow showers mainly on
Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:28 PM MSTWind AdvisoryFGZApache, Coconino, Navajo29 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.